New Mexico, 2012Drought in New Mexico, February 1 to 29, 2012
February 1 to 29, 2012 · NWS EPZ · 6 events in 6 counties and zones
Little to no change was experienced in drought conditions across Southwest and South-Central New Mexico during the month. Exceptional drought conditions remained over Southeast Otero County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Little to no change was experienced in drought conditions across Southwest and South-Central New Mexico during the month. Exceptional drought conditions remained over Southeast Otero County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:12 PM MST, 8 hours 48 minutes earlier.
Area forecast discussion, Jan 31, 3:12 PM MST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 PM MST TUE JAN 31 2012
.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE OVER THE NEXT COUPLE OF
DAYS ACROSS THE AREA. A FAIRLY STRONG UPPER LEVEL STORM SYSTEM
WILL BRING BREEZY TO WINDY CONDITIONS TO THE AREA ON THURSDAY...
WITH PATCHY BLOWING DUST EXPECTED IN THE LOWLAND DESERTS.
COOLER TEMPERATURES ARE EXPECTED BEHIND THIS SYSTEM FOR THE
WEEKEND...RUNNING A COUPLE DEGREES BELOW NORMAL.
&&
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...WEAK SHORTWAVE TROUGH WILL PASS THROUGH
THE AREA THIS EVENING. AHEAD OF THE TROUGH...FAIRLY WIDESPREAD
ALTOCU FIELD IS MOVING THROUGH. MOSTLY CLEAR SKIES ALREADY PREVAIL
WEST OF THE RIO GRANDE... AND EXPECT CLEARING THIS EVENING FARTHER
TO THE EAST. EXPECT A COUPLE DEGREES COOLING TOMORROW IN THE WAKE
OF THIS SYSTEM AS 850 TEMPS DROP SLIGHTLY...AND HIGH CLOUDS BEGIN
TO INCREASE AGAIN FROM THE WEST.
WEDNESDAY NIGHT THROUGH FRIDAY...DEEP UPPER TROUGH CURRENTLY OFF
THE OREGON COAST WILL MOVE INTO THE FOUR CORNERS REGION BY
THURSDAY MORNING. TYPICAL SETUP FOR WEST WIND SCENARIO...WITH LEE
SIDE TROUGHING RESULTING IN A TIGHTENING PRESSURE GRADIENT...
WHILE WINDS ALOFT INCREASE AHEAD OF THE BASE OF THE TROUGH. NAM IS
LITTLE BIT STRONGER WITH THIS SYSTEM...INDICATING A 50KT WIND
MAXIMUM AT 700 MB MOVING OVER THE BORDERLAND BETWEEN 18Z AND 00Z
THURSDAY AFTERNOON...WHILE THE GFS IS RUNNING ABOUT 10 KNOTS
LIGHTER. RIGHT NOW IT LOOKS LIKE WINDS WILL BE JUST SHY OF
LOW-END ADVISORY CRITERIA FOR MOST AREAS EXCEPT THE SACRAMENTOS
AND LOWLAND EAST-SLOPE LOCATIONS. EXPECT 20 TO 25 MPH WINDS FOR
THE LOWLANDS WITH GUSTS UP TO 35 MPH...AND FOR THE HIGHER TERRAIN
AND EAST SLOPES RIGHT AROUND 30 MPH WITH GUSTS 40 TO 50 MPH.
DESPITE THE WET START TO THE WINTER...IT STILL HAS NOT TAKEN MUCH
TO LOFT DUST...SO I ADDED PATCHY BLDU TO THE MIX FOR THURSDAY
AFTERNOON.
ALSO FAVORING STRONGER GUST POTENTIAL...THE HIGH CLOUDS SHOULD
MOVE OUT OF THE AREA BY MIDDAY THURSDAY. WITH WARM ADVECTION AND
DEEP MIXING...MAX TEMPS WILL MAKE A RUN AT 70 DEGREES IN THE EL
PASO AREA.
LONGER RANGE... UPPER LOW WILL MOVE INTO THE CENTRAL PLAINS BY
LATE FRIDAY AND BECOME NEARLY STATIONARY...SETTING UP A COMPLEX
BLOCKING PATTERN IN THE MIDDLE OF THE CONTINENT. RIDGING WILL
DEVELOP OVER THE WESTERN CONUS...BUT SPLIT FLOW WILL REMAIN IN
PLACE WITH WEAK TROUGHING UNDERCUTTING THE RIDGE. A BACKDOOR COLD
FRONT WILL PUSH IN FROM THE NORTHEAST ON SATURDAY. MEANWHILE...
DEEP WEST-SOUTHWEST UPPER FLOW MAY BEGIN TO PULL IN SOME
SUBTROPICAL MOISTURE...LEADING TO INCREASING HIGH CLOUDS THROUGH
THE WEEKEND. THERE IS A SLIGHT CHANCE THAT A WEAK UPPER LOW WILL
MOVE THROUGH EARLY NEXT WEEK...BRINGING AND INCREASING RISK OF
SHOWERS TO THE AREA...BUT WITH THE COMPLEX PATTERN SETTING UP...
I DO NOT HAVE MUCH CONFIDENCE IN SMALL SCALE DETAILS BEYOND
MONDAY.
&&
.AVIATION...VALID 01/00Z-02/00Z.
GUSTY WEST WINDS OF 27014G24KT WILL DECREASE TO UNDER 10KTS AND
SHIFT MORE NORTHERLY AFT 01Z ACROSS AREA...BUT MAY REMAIN UP AROUND
10-15KTS THRU 08Z AT KELP. LIGHT WINDS WILL CONTINUE THRU 02/00Z AND
BECOME S TO SE THRU THE AFTN. SCT150 SCT-BKN250 CLOUD DECKS WILL
GIVE WAY TO SKC BY 03Z. AFT 18Z INCREASING SCT-BKN200 WILL START
MOVING IN FROM WEST.
&&
.FIRE WEATHER...
GUSTY WEST WINDS THIS AFTERNOON WILL GIVE WAY TO LIGHT WINDS
OVERNIGHT EXCEPT POSSIBLY ON EASTERN MOUNTAIN SLOPES WHERE WINDS
COULD CONTINUE A LITTLE PAST MIDNIGHT. A SHORTWAVE RIDGE AHEAD OF AN
APPROACHING TROUGH WILL KEEP TEMPERATURES WARM THE NEXT COUPLE OF
DAYS. AS THIS TROUGH PASSES THURSDAY...WEST WINDS WILL BE INCREASING
TO 15 TO 25 MPH WITH HIGHER GUSTS AND WITH MINIMUM RELATIVE
HUMIDITIES OVER THE LOWLANDS DROPPING BELOW 15 PERCENT WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THURSDAY. THIS SYSTEM WILL CUTOFF OVER THE FOUR CORNERS
AND SLOWLY MOVE OFF TO THE NORTHEAST OVER THE WEEKEND. A COLD FRONT
WILL ACCOMPANY THIS SYSTEM FRIDAY NIGHT WITH TEMPERATURES FALLING
BELOW NORMAL FOR THE WEEKEND AND EARLY NEXT WEEK. LITTLE IF ANY
PRECIPITATION IS EXPECTED WITH THIS SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 40 66 42 69 38 / 0 0 0 0 0
SIERRA BLANCA TX 37 64 38 67 34 / 0 0 0 0 0
LAS CRUCES 36 67 37 68 33 / 0 0 0 0 0
ALAMOGORDO 38 67 40 65 35 / 0 0 0 0 0
CLOUDCROFT 24 50 28 48 20 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 34 61 34 62 32 / 0 0 0 0 0
SILVER CITY 34 57 35 55 30 / 0 0 0 0 0
DEMING 31 63 32 64 29 / 0 0 0 0 0
LORDSBURG 31 62 33 61 28 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR NMZ111-112.
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR TXZ055-056.
&&
25-HARDIMAN / 26-GRZYWACZHazardous weather outlook, Jan 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
445 AM MST TUE JAN 31 2012
NMZ022>025-030>032-TXZ055-056-011315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
445 AM MST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY WINDS ARE
EXPECTED ON THURSDAY WITH JUST A BIT OF BLOWING DUST POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Sierra County Lakes Region
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Sierra County Lakes Region forecast zone
- Reported by
- Official NWS Observations
Severe(D2) drought conditions remained across most of Sierra County except for the far southeastern areas where it was Moderate(D1). No change was noted through the month. The Truth or Consequences Airport reported 0.12 inches of precipitation which was 0.14 inches below normal.
Drought, Southern Sacramento Mountains
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Official NWS Observations
The Southern Sacramento Mountains remained in Extreme(D3) drought with no change noted through the entire month. The COOP observer in Cloudcroft reported 0.71 inches of precipitation. The average for February is 1.79 inches.
Drought, Southwest Desert Mimbres Basin
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southwest Desert Mimbres Basin forecast zone
- Reported by
- Official NWS Observations
With the exception of extreme Northeast Luna County, the entire zone was in Severe(D2) drought during the entire month. The Deming Airport reported 0.48 inches of precipitation during the month which was 0.02 inches above normal.
Drought, Southwest Desert/Boothill
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southwest Desert/Boothill forecast zone
- Reported by
- Official NWS Observations
Southeast Hidalgo County was in Severe(D2) drought through the entire month. The remainder of the zone was in Moderate(D1) drought. The COOP Observer at Antelope Wells reported 0.98 inches of precipitation which was 0.46 inches above normal.
Drought, Southwest Mountains/Lower Gila Region
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Official NWS Observations
The eastern forth and extreme western portions of the zone were in Severe(D2) drought through the entire month. The COOP Observer at Buckhorn reported 0.66 inches of precipitation for the month which was 0.28 inches below normal.
Drought, Tularosa Basin/Southern Desert
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Reported by
- Official NWS Observations
The southeast corner of Otero County was in Exceptional(D4) drought which decreased in intensity as you moved north and west. A line from approximately Tularosa south to Orogrande was the location where conditions went from Severe(D2) drought down to Moderate(D1) drought. There was no precipitation reported in Orogrande during the month which was 0.40 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Hail and Damaging Winds in Mississippi, February 1, 20121 death · $58,000 · 55 kt wind · 9 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Tornado and Damaging Wind in Louisiana, February 1, 2012$30,000 · EF0 · 3 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364216, 364217, 364218, 364219, 364220, 364221.